Levofloxacin Induced Stomatitis: A Case Report

  • Atousa Hakamifard Department of Infectious Diseases, School of Medicine, Isfahan University of Medical Sciences, Isfahan, Iran
  • Sarah Mousavi Department of Clinical Pharmacy and Pharmacy Practice, School of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan, Iran
  • Tahereh Gholipour-Shahraki Department of Clinical Pharmacy and Pharmacy Practice, Faculty of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan, Iran
  • Fatemeh Mohaghegh Department of Dermatology, School of Medicine, Isfahan University of Medical Sciences, Isfahan, Iran
Keywords: fluoroquinolones, levofloxacin, stomatitis, oral mucositis

Abstract

Fluoroquinolones have many adverse effects include the gastrointestinal tract and the central nervous system, phototoxicity, and dermal toxicity. Levofloxacin has favorable adverse reaction profiles compared to other fluoroquinolones. Among the reported dermal toxicity there are few reports of toxic epidermal necrosis (TEN) in association with levofloxacin usage. However, there is no published study on levofloxacin induced stomatitis. Stomatitis is characterized by pain, infl ammation, and ulceration in the oral cavity. A 36-year-old man was referred to the hospital for ‘painful oral swelling and ulceration’. Before the admission due to fever and productive cough, 750 mg levofloxacin were prescribed for him. After 2 days of consumption, the patient experiences painful ulcerative and erythema lesions in the oral cavity that consistent with stomatitis. Due to the possibility of a drug reaction, levofloxacin was discontinued and no other antibiotic was used. Oral lesions were managed with a mouthwash and after 5 days, lesions recovered. To the best of our knowledge, this is the first case who developed stomatitis after two dose of levofl oxacin and recovered just with topical therapy and without any systemic treatment. Caution is advised while administering these drugs.

References

1. O'Brien CP. Management of stomatitis. Canadian family physician Medecin de Famille Canadian. 2009;55(9):891-2.
2. Parkhill A. Oral Mucositis and Stomatitis Associated with Conventional and Targeted Anticancer Therapy. Journal of Pharmacovigilance. 2013;01.
3. Rugo HS, Hortobagyi GN, Yao J, Pavel M, Ravaud A, Franz D, et al. Meta-analysis of stomatitis in clinical studies of everolimus: incidence and relationship with efficacy. Annals of oncology: official journal of the European Society for Medical Oncology. 2016;27(3):519-25.
4. Lipsky BA, Baker CA. Fluoroquinolone toxicity profiles: a review focusing on newer agents. Clinical infectious diseases: an official publication of the Infectious Diseases Society of America. 1999;28(2):352-64.
5. Christie MJ, Wong K, Ting RH, Tam PY, Sikaneta TG. Generalized seizure and toxic epidermal necrolysis following levofloxacin exposure. The Annals of pharmacotherapy. 2005;39(5):953-5.
6. Carbon C. Comparison of side effects of levofloxacin versus other fluoroquinolones. Chemotherapy. 2001;47 Suppl 3:9-14; discussion 44-8.
7. Davila G, Ruiz-Hornillos J, Rojas P, De Castro F, Zubeldia JM. Toxic epidermal necrolysis induced by levofloxacin. Annals of allergy, asthma & immunology: official publication of the American College of Allergy, Asthma, & Immunology. 2009;102(5):441-2.
8. Dogwood-Lettieri S, Reilly KJ, Haith LR, Jr., Patton ML, Guilday RJ, Cawley MJ, et al. Levofloxacin-induced toxic epidermal necrolysis in an elderly patient. Pharmacotherapy. 2002;22(6):789-93.
9. Varma SK, Sutradhar S, Misra AK. Levofloxacin and furazolidone induced toxic epidermal necrosis. Indian journal of pharmacology. 2013;45(6):625-6.
10. Uzun R, Yalcin AD, Celik B, Bulut T, Yalcin AN. Levofloxacin Induced Toxic Epidermal Necrolysis: Successful Therapy with Omalizumab (Anti-IgE) and Pulse Prednisolone. The American journal of case reports. 2016;17:666-71.
Published
2019-08-31
How to Cite
1.
Hakamifard A, Mousavi S, Gholipour-Shahraki T, Mohaghegh F. Levofloxacin Induced Stomatitis: A Case Report. J Pharm Care. 7(1-2):34-36.
Section
Case Report(s)